Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 300, NWS North Platte, NE

August 22, 2004Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 2004, 5:45 PM CDT for Loup County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Aug 22, 2004, 6:30 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Loup County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 222245
SVRLBF
NEC115-222330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALMERIA...OR ABOUT 13 MILES WEST OF
  TAYLOR...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALMERIA BY 550 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4177 9967 4177 9925 4208 9927 4206 9966

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:57 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 22, 3:57 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT SUN AUG 22 2004

...FORECAST CONCERNS FOCUS AROUND TEMPERATURES AND STORMS INTO THE
FIRST OF THE NEXT WEEK...

.DISCUSSION...
SFC FRONT AT 20Z EXTENDS FROM WHEELER COUNTY THROUGH MCPHERSON INTO
CENTRAL GARDEN COUNTY. SFC CONVERGENCE ALONG WITH PEAK AFTERNOON
HEATING HAS AND WILL CONTINUE TO INCREASE COVERAGE OF TSRA INTO THIS
EVENING...PARTICULARLY NEAR THE FRONT. ETA SEEMS TO HAVE THE BEST
HANDLE IN THIS BRINGING A SHORTWAVE OUT OF ERN WY/ERN CO THIS AFTN.
SEVERE POTENTIAL LOOKS MEAGER AS 0-6KM SHEAR IN ORDER OF 15-20 KTS
AND H5 WINDS 10-15 KTS. STILL SOUNDINGS SHOW INVERTED V WITH
ISOLATED SVR GUST POTENTIAL.

MONDAY LOOKS TO BE THE WARMER DAY THIS WEEK AS SFC LOW CENTER MOVE
INTO CENTRAL SD IN THE AFTN. HIGHS 93-95 LOOK IN ORDER. TSTM CHCS BY
LATE AFTN EAST OF LBF TO ANW IN AREA OF MOIST H85 TONGUE AND AFTN
HEATING BUT ONLY A VERY WEAK DISTURBANCE. ANOTHER AREA OF INITIATION
WILL BE FROM THE BLACK HILLS IN THE THE NEBR PNHDL WHERE STEEP H7-H5
LAPSE RATES TO 9C/KM WILL RESIDE DUE TO APPROACH OF INITIAL LOBE OF
UPPER TROUGH. IF DEVELOPED...THIS AREA OF CONVECTION WOULD MOVE
ACROSS THE NORTH CENTRAL NEBR DURING THE EVENING/OVERNIGHT.

BY TUESDAY UPPER FLOW BECOMES SOUTHWEST WITH SFC TROUGH MOVED INTO
ERN HALF OF NEBR. BEST CHC FOR TSTMS WOULD BE IN ERN FA AS A RATHER
POTENT UPPER DISTURBANCE EXITS THE HIGH PLAINS. SVR POTENTIAL ALSO
PRESENT WITH 0-6KM SHEAR AROUND 30 KTS. TEMPERATURES WILL EASE BACK
A COUPLE DEGREES TO THE UPPER 80S NORTHWEST TO LOWER 90S FAR SOUTH.
FOR WEDNESDAY WEATHER LOOKS LESS ACTIVE AWAITING ARRIVAL OF POTENT
UPPER TROUGH THU/FRI.

FOR THE PERIOD THURSDAY THROUGH SUNDAY...UPPER TROUGH AXIS WILL
EXTEND FROM WRN MT THROUGH WRN UTAH ON THU AND ADVANCING EAST AND
MOVING THROUGH THE CENTRAL AND NORTHERN PLAINS ON SATURDAY. A
COOLING TREND FRI-SAT WITH HIGHS RANGING FROM THE MID 70S TO NEAR 80
THEN SOME MODERATION BY SUNDAY AS HEIGHT RISES ENSUE. BEST PRECIP
CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT IN ADVANCE OF AND
PASSAGE OF CHANNELIZED VORTICITY WITHIN UPPER TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Aug 22, 3:53 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT SUN AUG 22 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-231100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
353 PM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

UNSTABLE AIR OVER WESTERN AND NORTH CENTRAL NEBRASKA WILL ALLOW FOR
THUNDERSTORM DEVELOPMENT THIS EVENING GENERALLY ALONG AND WEST OF
HIGHWAY 61.  ALTHOUGH THE ATMOSPHERE WILL BE UNSTABLE...THE WIND
PROFILE TONIGHT WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS.

OVERNIGHT THE THUNDERSTORM FOCUS WILL SHIFT NORTH AND EAST GENERALLY
NORTH OF HIGHWAY 2.  THESE STORMS WILL BE ASSOCIATED WITH A BOUNDARY
AND INCREASING MID LEVEL WINDS AFTER DARK TONIGHT.  NO SEVERE
THUNDERSTORMS ARE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND NORTH
CENTRAL NEBRASKA MONDAY EVENING AND NIGHT. A SURFACE BOUNDARY WILL
ALLOW WIND PROFILES FAVORABLE FOR ISOLATED SEVERE THUNDERSTORMS
DEVELOPMENT...AND MOISTURE CONCENTRATIONS AHEAD OF IS WILL ALLOW THE
CONDITIONS TO BECOME VOLATILE.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EACH EVENING AND NIGHT
TUESDAY THROUGH FRIDAY AS A FRONT MOVES THROUGH WESTERN AND CENTRAL
NEBRASKA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HIRSCH

In the hours before

Local storm report, Aug 22, 5:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT SUN AUG 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 WNW ALMERIA           41.87N 99.67W
08/22/2004  0.75 INCH        LOUP               NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:02 PM CDTSevere Thunderstorm WarningLBFGarfield28 min
Aug 22, 5:06 PM CDTSevere Thunderstorm WarningLBFLoup39 min
Aug 22, 5:17 PM CDTSevere Thunderstorm WarningLBFBlaine43 min
Aug 22, 6:26 PM CDTTornado WarningLBFLoup34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.